Telaprevir-Induced DRESS

February 2014 | Volume 13 | Issue 2 | Case Report | 199 | Copyright © 2014

Vivek Kesar MBBS,a,b Varun Kesar MBBS,a Viktoriya Khaitova PA,a David Motamed PA,a and Thomas Schiano MDa

aDepartment of Medicine, Recanati Miller Transplant Institute, The Mount Sinai School of Medicine, New York, NY
bDepartment of Medicine, Lenox Hill Hospital, New York, NY

Abstract

Telaprevir, a protease inhibitor, was recently approved for management of Chronic Hepatits C (CHC) due to HCV genotype 1. Various RCTs have demonstarted increased incidence of cutaneous adverse effects with use of Telaprevir. Herein, we report two cases of drug rash with eosinophilia and systemic symptoms (DRESS) secondary to Telaprevir use.

J Drugs Dermatol. 2014;13(2):199-200.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Drug rash with eosinophilia and systemic symptoms (DRESS) is a potentially life threatening adverse drug reaction1. The “RegiSCAR” group has suggested a series of diagnostic criteria in which hospitalized patient with a suspected drug rash must have at least three of following four systemic features1,2 (fever, lymphadenopathy, internal organ involvement, and hematological abnormalities). The drugs commonly known to be associated with DRESS are anticonvulsants, allopurinol, sulfasalazine, dapsone, minocycline, and abacavir.2 Telaprevir, a NS3/4A protease inhibitor, was FDA approved in May 2011, is now indicated in combination with pegylated interferon alfa (peg-IFN) and ribavarin (RBV) for the treatment of chronic CHC due to HCV genotype 1. Concomitant with improved drug efficacy is increased adverse effects. Herein, we report two cases of DRESS secondary to Telaprevir use.

CASE 1

A 60-year-old male with CHC presented with painful, red, desquamating, pruritic rash involving his trunk, arms, face, abdomen, and legs bilaterally. The rash started during the 8th week of his 12-week treatment with Telaprevir, RBV and peg- IFN. Over the following weeks, the rash became confluent and started to ooze and desquamate. During the treatment week 14, severe fatigue, anorexia, fever, and chill ensued necessitating hospitalization and discontinuation of (RBV and peg-IFN) therapy. Upon hospitalization, general physical examination revealed an ill-appearing febrile (T max: 38.5 C) man. Liver biochemistries were: LDH 332(normal range (NR): 100-200 IU/L), AST 53 (NR: 1-50 IU/L), ALT 21 (NR: 1-50 IU/L), ALP 113 (NR: 30-110 IU/L), total bilirubin 1.9 (NR: .1-1.2 mg/ dl). BMP and CBC revealed BUN 29 (NR: 10-30 mg/dl), Cr 1.5 (NR: .7- 1.3 mg/dl), Hb 8.7 (NR: 13.9-16.3 g/dl), platelet 150 x 103 (NR: 150-450 X 103/UL), neutrophil 43.7% (NR: 40-78%), eosinophil 42.0% (NR: 0.0 – 5.0%), and lymphocytes 10% (NR: 15 – 50%). After 4 weeks of triple therapy, he was HCV-PCR undetectable. Initially, rash was treated with topical steroids and oral hydroxyzine. Due to rash progression, at his 13th week outpatient visit, he was started on low dose PO prednisone and given IV diphenhydramine with minimal relief. Upon hospitalization, he received 2 days of IV methyprednisone followed by 6 days of PO prednisone taper, and topical betamethasone and hydrocortisone BID on body and face, respectively, for 14 days. Based on RegiSCAR criteria, he was diagnosed with Telaprevir-induced “Definite” DRESS.

CASE 2

A 62-year-old male with PMH of CHC presented with fever, chills, severe generalized plaque-like pruritic rash involving his abdomen, back, upper chest, and bilateral upper and lower extremities, during week 12 of his triple therapy. The rash started midst the 11th week of triple therapy and subsequently generalized. The general physical examination revealed a dishevelled male with chills and generalized rash involving more than 50% of BSA. Laboratory analysis revealed total bilirubin 1.6 (NR: .1-1.2 mg/dl), AST 56 (NR: 1-50 IU/L), ALP 83 (NR: 30-110 IU/L), and ALT 42 (NR: 1-50 IU/L). CBC revealed Hb 8.0 (NR: 13.9-16.3 g/dl), platelet 72 (NR: 150-450 X 103/UL), neutrophil 61.4% (NR: 40-78%), and eosinophils 22.1 % (NR: 0.0 – 5.0%), thus being diagnosed as “probable” cause of DRESS. Patient was HCV- PCR undetectable at 12 weeks of triple therapy. The antiviral medications were immediately stopped, and he was managed with IV hydration, and sent home on oral prednisone 40 mg daily, twice-daily topical clobetasol ointment and hydroxyzine 25 mg PRN. Follow-up visit in one week demonstrated significant improvement in rash but unfortunately patient became HCV VL detectable.

DISCUSSION

Safety data from PROVE 1, 2, 3, REALIZE, and ADVANCE3-7 trials have demonstrated increased incidence and severity of cutaneous adverse effects with Telaprevir use. PROVE 1 study reported 59 % vs 41 % incidence of any rash in Telaprevir vs. control (RBV/peg-IFN) group, respectively. Due to

↑ back to top


  • 1
  • 2

Related Articles